Alert archive / Alabama / Flash Flood Warnings in 2010

Flash Flood Warning 32, NWS Birmingham, AL

June 2, 2010Marengo County, Sumter County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jun 2, 2010, 3:41 PM CDT for Marengo County, Sumter County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2010, 3:41 PM CDT (20:41 UTC)
Expired
Jun 2, 2010, 6:45 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Marengo County, AL, Sumter County, AL

The radar

The Birmingham radar (KBMX), 150 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2010-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 793 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2010-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
793 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
719 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

577 
WGUS54 KBMX 022041
FFWBMX
ALC091-119-022345-
/O.NEW.KBMX.FF.W.0032.100602T2041Z-100602T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
341 PM CDT WED JUN 2 2010

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN MARENGO COUNTY IN SOUTHWEST ALABAMA...
  SOUTHEASTERN SUMTER COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 645 PM CDT

* AT 330 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED FLASH   
FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. WELL OVER 2 
INCHES OF RAINFALL HAS ALREADY FALLEN...WITH UP TO 2 ADDITIONAL 
INCHES EXPECTED OVER THE NEXT TWO HOURS. AREAS MOST AFFECTED INCLUDE 
AREAS AROUND THE SUCARNOOCHIE RIVER.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DUG HILL
  AND COATOPA

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3256 8824 3248 8791 3231 8793 3231 8830

$$

GOGGINS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 3:19 PM CDT, 22 minutes earlier.

Area forecast discussion, Jun 2, 3:19 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
319 PM CDT WED JUN 2 2010

.DISCUSSION...

AH SUMMERTIME. RELATIVELY WEAK UPPER LEVEL FLOW WILL KEEP
CONDITIONS MOIST AND UNSTABLE UNTIL AT LEAST THE WEEKEND.

FIRST THING TO DEAL WITH IS LEFTOVER CONVECTION THAT FIRE UP THIS
AFTERNOON. SIMILAR TO RECENT DAYS...EXPECT THIS CONVECTION TO
DIMINISH STARTING AROUND SUNSET. WILL HAVE TO DEAL WITH THE
LEFTOVERS THAT ARE STILL PRETTY ACTIVE UNTIL THEN...HOWEVER.

THE BIG OUTFLOW BOUNDARY IN THE OHIO VALLEY HAS RE-FIRED...AND
THAT DEVELOPMENT IS A BIT DISCONCERTING. I HAVE MANY MEMORIES OF
CONVECTIVE COMPLEXES THAT FORM WELL TO OUR NORTH THIS TIME OF
YEAR...GET A HEAD OF STEAM...AND BARREL THEIR WAY INTO ALABAMA.
WILL NEED TO KEEP AN EYE ON IT...AND IT MAY CAUSE ME TO KEEP AT
LEAST SOME SMALL POPS THROUGH THE ENTIRE NIGHT (ESPECIALLY IN THE
NORTHERN COUNTIES).

MODELS DEPICTING ANOTHER UPPER LEVEL LOW CUTTING OFF NEAR TX/LA
BORDER OVER THE NEXT 24 HOURS...BUT THEN HAVE SIGNIFICANT DIFFERENCES
ON WHAT HAPPENS AFTER THIS. GFS (AND TO AN EXTENT THE NAM) SLOWLY
MOVE THIS FEATURE WESTWARD AND EVENTUALLY GET IT CAUGHT UP IN THE
WESTERLIES. 12Z ECMWF HOLDS THE LOW STATIONARY FOR A SHORT TIME...
RETROGRADES IT TO THE RIO GRANDE...AND THEN FINALLY LIFTS IT NORTH
INTO THE PLAINS STATES. THE GFS/NAM SOLUTION WOULD SUGGEST GOOD
RAIN CHANCES AS THE LOW MOVES ACROSS OUR AREA...WHILE THE ECMWF
WOULD SUGGEST DAILY POPS CLOSER TO CLIMO. I'M AFRAID I WILL HAVE
TO PUNT ON THIS ONE AND MORE OR LESS SPLIT THE DIFFERENCE. NOT TO
MENTION THAT EACH DAY'S RAIN CHANCES WILL ALSO LARGELY HINGE ON
MESOSCALE FEATURES THAT ARE NOT FORECASTABLE THIS FAR OUT.
SO...WILL GO WITH HIGHER POPS THAN THE ECMWF WOULD SUGGEST...AND
A BIT LOWER ON HIGH TEMPS THAN THE MEX MOS SPITS OUT.

/61/

&&

.AVIATION...18Z TAF DISCUSSION.

TODAY WILL BE NOT UNLIKE THE LAST SEVERAL DAYS WITH PLENTY OF
SHOWERS AND THUNDERSTORMS...ESPECIALLY AS YOU GO SOUTHEAST TOWARDS
TOI AND MGM.  THEY SHOULD SUBSIDE TO ONLY ISOLATED AFTER
SUNSET...LEAVING A FEW BOUTS OF PERHAPS MVFR OR EVEN IFR CEILINGS
AND VISIBILITIES.  THIS WILL REALLY DEPEND ON THE RAINFALL THAT
OCCURS DURING THE DAY TODAY.  THAT WILL CERTAINLY NEED TO BE UPDATED
WITH FUTURE ISSUANCES.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA
IS BEING MONITORED FOR ACCURACY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     67  88  66  88  70 /  20  40  20  50  30
ANNISTON    69  88  69  88  72 /  20  50  30  60  30
BIRMINGHAM  70  88  70  88  72 /  10  40  30  60  20
TUSCALOOSA  69  90  69  90  73 /  10  50  20  50  20
CALERA      69  87  69  87  72 /  10  50  30  60  30
AUBURN      69  86  69  88  72 /  30  60  40  70  40
MONTGOMERY  70  88  70  92  74 /  20  70  40  70  40
TROY        69  86  70  89  74 /  30  60  50  70  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 2, 12:32 PM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1232 PM CDT WED JUN 2 2010

ALZ011>015-017>050-031745-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1232 PM CDT WED JUN 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 2, 1:30 PM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT WED JUN 2 2010

ALZ049-021900-
PIKE-
130 PM CDT WED JUN 2 2010

...SIGNIFICANT WEATHER ALERT FOR PIKE COUNTY UNTIL 200 PM CDT...

AT 130 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR LUVERNE...MOVING EAST AT 15 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  GOSHEN.
  HENDERSON.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

19
Special weather statement, Jun 2, 2:13 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
213 PM CDT WED JUN 2 2010

ALZ049-021945-
PIKE-
213 PM CDT WED JUN 2 2010

...SIGNIFICANT WEATHER ALERT FOR PIKE COUNTY UNTIL 245 PM CDT...

AT 213 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTHWEST OF TROY...MOVING NORTHEAST AT 20 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MOSSY GROVE.
  TROY UNIVERSITY.
  ANTIOCH.
  BRUNDIDGE MUNICIPAL AIRPORT.
  BANKS.
  SANDFIELD.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

19
Special weather statement, Jun 2, 2:46 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
246 PM CDT WED JUN 2 2010

ALZ026-022015-
ST. CLAIR-
246 PM CDT WED JUN 2 2010

...SIGNIFICANT WEATHER ALERT FOR ST. CLAIR COUNTY UNTIL 315 PM CDT...

AT 245 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 6 MILES SOUTH OF ASHVILLE...OR
9 MILES NORTHEAST OF ODENVILLE...MOVING EAST AT 10 MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WATTSVILLE.
  NEELY HENRY DAM.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 2, 2:59 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
259 PM CDT WED JUN 2 2010

ALZ039-022030-
MARENGO-
259 PM CDT WED JUN 2 2010

...SIGNIFICANT WEATHER ALERT FOR MARENGO COUNTY UNTIL 330 PM CDT...

AT 254 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR FAUNSDALE...OR 9 MILES
WEST OF UNIONTOWN...MOVING EAST AT 10 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FAUNSDALE.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 2, 3:23 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
323 PM CDT WED JUN 2 2010

ALZ030-022100-
SUMTER-
323 PM CDT WED JUN 2 2010

...SIGNIFICANT WEATHER ALERT FOR SUMTER COUNTY UNTIL 400 PM CDT...

AT 321 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR COATOPA...OR 13 MILES
SOUTHEAST OF LIVINGSTON. THESE STORMS WAS NEARLY STATIONARY.

PEA SIZE HAIL...WINDS UP TO 50 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BELLAMY.
  COATOPA.
  DUG HILL.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:34 PM CDTFlash Flood WarningBMXPerry56 min
Jun 2, 2:45 PM CDTAreal Flood AdvisoryBMXMarengo, Sumter2 hr
Jun 2, 3:28 PM CDTAreal Flood AdvisoryBMXDallas, Lowndes62 min
Jun 2, 4:01 PM CDTFlash Flood WarningBMXDallas, Lowndes119 min
Jun 2, 4:11 PM CDTAreal Flood AdvisoryBMXMarengo2 hr
Jun 2, 4:20 PM CDTFlash Flood WarningBMXMarengo3 hr
Jun 2, 4:38 PM CDTAreal Flood AdvisoryBMXTuscaloosa112 min
Jun 2, 4:46 PM CDTAreal Flood AdvisoryBMXDallas, Perry119 min
Jun 2, 4:49 PM CDTAreal Flood AdvisoryBMXRandolph116 min
Jun 2, 5:57 PM CDTAreal Flood AdvisoryBMXMarengo2 hr
Jun 2, 6:01 PM CDTAreal Flood AdvisoryBMXJefferson, St. Clair, Shelby119 min
Jun 2, 6:42 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion33 min
Jun 2, 6:51 PM CDTSevere Thunderstorm WarningBMXMarion24 min
Jun 2, 6:54 PM CDTAreal Flood AdvisoryBMXSumter111 min

Nearby

Flash Flood Warnings in Alabama, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.